Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Mobile, AL

May 24, 2020Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2020, 4:01 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 4:01 PM CDT (21:01 UTC)
Expired
May 24, 2020, 4:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 80 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KMOB 242101
SVRMOB
FLC091-113-242145-
/O.NEW.KMOB.SV.W.0142.200524T2101Z-200524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
401 PM CDT Sun May 24 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Okaloosa County in northwestern Florida...
  East central Santa Rosa County in northwestern Florida...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located 5 miles south of
  Baker, or 8 miles west of Crestview, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3080 8661 3062 8662 3059 8693 3086 8690
TIME...MOT...LOC 2101Z 094DEG 7KT 3072 8670 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
752 
WWUS54 KMOB 242137
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
437 PM CDT Sun May 24 2020

FLC091-113-242146-
/O.EXP.KMOB.SV.W.0142.000000T0000Z-200524T2145Z/
Okaloosa FL-Santa Rosa FL-
437 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OKALOOSA AND EAST
CENTRAL SANTA ROSA COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.

LAT...LON 3080 8661 3062 8662 3059 8693 3086 8690
TIME...MOT...LOC 2136Z 094DEG 7KT 3072 8677 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:57 PM CDT, 4 minutes earlier.

Area forecast discussion, May 24, 3:57 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
357 PM CDT Sun May 24 2020

.NEAR TERM UPDATE /Now Through Monday/...An upper ridge will
continue to build over the eastern conus from the western Atlantic
through the near term. Meanwhile, an upper trough over the
Rockies, with a southeastward extension over the Gulf of Mexico,
will continue to move eastward over the Great Plains. Will see an
increase in coverage of rainshowers and thunderstorms this
afternoon and evening hours generally north of I-10 due to
decreased stability. Enough instability is indicated (MUCapes
topping 2000J/kg in the heat of the day) for strong storms to
develop. Also, with DCapes again topping 1000J/kg and dry air in
the mid/upper levels, strong winds are possible if this dry air
mixes in to any downdrafts of the taller storms. Small hail will
also be possible with wetbulb zero heights around 11,000-12,000'.
High temperatures today are trending as forecast, topping out in
the 88 to 93 degree range over most of the forecast area, with mid
80s close to the coast.

An upper level shortwave trough moving through the mean gulf upper
trough late tonight through Monday afternoon will move north over
the north-central/northeastern Gulf coast. Increasing coverage of
convection is expected to spread north over the northern gulf late
tonight through Monday, with the best coverage expected along the
coast near the best upper dynamics from the shortwave trough.

Low temperatures tonight are expected to range from 65 to 70
degrees, with low 70s at the coast. The increasing cloud cover and
precipitation will limit daytime heating, bringing a cooler day
to the forecast area for Memorial Day than previous days. High
temperatures Monday are expected to range from 84 to 89 degrees,
with low 80s at the coast. With the cooler temperatures over a
significant portion of the forecast area, the chance of strong
storms decreases significantly. With low level winds and swells
increasing along the beaches, a High Rip Current Risk begins on
Monday. /22

&&

.SHORT TERM /Monday night Through Wednesday night/...A moist and
difluent flow pattern aloft will continue over the the area
downstream of a cutoff upper low over Texas. Meanwhile, a upper
ridge will extend from the western Atlantic through the mid-
Atlantic states. The difluent flow aloft combined with
disturbances rotating through the southwest upper flow will lead
to continue scattered to locally numerous showers and
thunderstorms. The showers and storms will be most numerous during
peak heating hours, but will linger into the evening due to the
previously mentioned features. With the moist airmass remaining
entrenched across our region, a few showers may tend to re-develop
overnight, especially near the coast. Highs will generally be in
the mid and upper 80s depending on if/when a site receives rain.
/13

&&

.EXTENDED TERM /Thursday Through Sunday/...The pattern changes
little through the extended term as the local area remains between
an upper cutoff low to the west and a weak upper ridge to the
east. At the surface, high pressure remains firmly in place over
the western Atlantic and eastern Gulf. The result will be a
persistent moist and unsettled deep-layer southerly flow across
the region through the period. With this pattern, expect shower
and thunderstorm activity to develop across the area each day,
becoming most numerous during peak heating hours along an inland-
advancing sea breeze. Moderate instability and weak shear will
support a primarily pulse-type thunderstorm mode, though can't
rule out a few multi-cells capable of producing frequent
lightning, gusty winds, and small hail. While activity should
decrease after sunset each evening, decided to leave in low-end
PoPs each night as weak instability will remain in place and some
areas could see a few showers and storms form along leftover
outflow boundaries.

Temperatures remain steady through the period, with highs reaching
the mid to upper 80s (and perhaps a few locations reaching low 90s)
each afternoon. Low temps each night only dip into the upper 60s
inland to low/mid 70s along the coast. /13

&&

.MARINE...A strengthening surface ridge along the eastern U.S.
coastline to the northeast Gulf of Mexico will bring moderate to
strong easterly flow and building seas beginning tonight and lasting
into Tuesday. Winds will then ease to light to moderate from the
south to southeast for the remainder of the forecast. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Monday morning through late Tuesday
     night for ALZ265-266.

FL...High Rip Current Risk from Monday morning through late Tuesday
     night for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 1 AM Monday to 11 AM CDT Tuesday for
     GMZ650-655-670-675.

     Small Craft Advisory from 6 AM Monday to 11 AM CDT Tuesday for
     GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 24, 5:41 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
541 AM CDT Sun May 24 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-251045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
541 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though
the afternoon. A few may contain gusty winds, frequent lightning
and locally heavy rains. Small hail is also possible with the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to develop Wednesday through Saturday.
A few may contain gusty winds, frequent lightning and locally heavy
rains. Small hail is also possible with the stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-251045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
541 AM CDT Sun May 24 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though
the afternoon. A few may contain gusty winds, frequent lightning
and locally heavy rains. Small hail is also possible with the
stronger thunderstorms.

There is a MODERATE risk of rip currents along the beaches of
Alabama and northwest Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Thunderstorms are expected to develop Wednesday through Saturday. A
few may contain gusty winds, frequent lightning and locally heavy
rains. Small hail is also possible with the stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-251045-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
541 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A moderate southeasterly flow tonight will create hazardous
conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate easterly winds are expected Monday into Tuesday, continuing
to create hazardous conditions for small craft.

GMZ650-655-670-675-251045-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
541 AM CDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM MONDAY TO 11 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ631-632-251045-
Southern Mobile Bay-Mississippi Sound-
541 AM CDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM MONDAY TO 11 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A moderate easterly flow developing tonight will create hazardous
conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, May 24, 2:08 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
208 PM CDT Sun May 24 2020

FLZ203-204-242000-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
208 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA COUNTY UNTIL 300 PM CDT...

At 208 PM CDT, the strong thunderstorm was located 5 miles east of
Roeville, or 8 miles east of Milton, moving west at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pace, Milton, Bagdad, Pea Ridge, Roeville, Floridatown and Point
Baker.

LAT...LON 3053 8713 3055 8712 3055 8714 3058 8716
      3057 8719 3054 8717 3057 8722 3080 8720
      3073 8681 3055 8682 3054 8700 3055 8700
      3058 8698 3060 8702 3057 8700 3057 8701
      3054 8704 3053 8711
TIME...MOT...LOC 1908Z 094DEG 14KT 3065 8690
Special weather statement, May 24, 3:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Sun May 24 2020

ALZ261-262-242045-
Baldwin Inland AL-Mobile Inland AL-
300 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES UNTIL 345 PM
CDT...

At 300 PM CDT, the strong thunderstorm was located over I65 And AL
225, or 7 miles northwest of Bay Minette, moving northwest at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Stockton, Axis and I65 And AL 225.

LAT...LON 3083 8786 3085 8790 3086 8790 3090 8789
      3092 8791 3090 8790 3087 8790 3086 8792
      3089 8798 3090 8797 3090 8799 3096 8811
      3115 8791 3115 8790 3116 8790 3097 8773
TIME...MOT...LOC 2000Z 131DEG 6KT 3095 8786
Special weather statement, May 24, 3:22 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
322 PM CDT Sun May 24 2020

FLZ205-242115-
Okaloosa Inland FL-
322 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN OKALOOSA COUNTY UNTIL 415 PM CDT...

At 322 PM CDT, the strong thunderstorm was located 9 miles southeast
of Crestview, moving northwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview and Baker.

LAT...LON 3058 8642 3075 8679 3082 8679 3099 8665
      3083 8639 3061 8639
TIME...MOT...LOC 2022Z 124DEG 18KT 3070 8643
Special weather statement, May 24, 3:28 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
328 PM CDT Sun May 24 2020

MSZ075-242100-
Perry MS-
328 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN PERRY COUNTY UNTIL 400 PM CDT...

At 327 PM CDT, the strong thunderstorm was located 6 miles southwest
of New Augusta, or 18 miles north of Wiggins, moving northwest at 20
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
New Augusta.

LAT...LON 3130 8915 3114 8895 3100 8907 3103 8915
TIME...MOT...LOC 2027Z 124DEG 18KT 3112 8909
Special weather statement, May 24, 3:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
348 PM CDT Sun May 24 2020

ALZ262-FLZ201-242130-
Baldwin Inland AL-Escambia Inland FL-
348 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, the strong thunderstorm was located 7 miles east of
Bay Minette, moving northwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bay Minette.

LAT...LON 3084 8792 3085 8792 3085 8791 3086 8790
      3088 8789 3107 8775 3089 8752 3079 8759
      3079 8778
TIME...MOT...LOC 2047Z 121DEG 7KT 3086 8765
Special weather statement, May 24, 3:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT Sun May 24 2020

ALZ052-242145-
Washington AL-
358 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON COUNTY UNTIL 445 PM CDT...

At 357 PM CDT, the strong thunderstorm was located 4 miles east of
Deer Park, or 10 miles north of Citronelle, moving northwest at 10
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Deer Park and Tibbie.

LAT...LON 3144 8834 3127 8811 3114 8819 3114 8829
      3119 8844 3129 8844
TIME...MOT...LOC 2057Z 121DEG 7KT 3124 8824

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:39 AM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa3 days
May 24, 2:08 PM CDTSpecial Weather StatementMOBSanta Rosa52 min
May 24, 3:22 PM CDTSpecial Weather StatementMOBOkaloosa53 min
May 24, 5:59 PM CDTSpecial Weather StatementMOBOkaloosa46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.